Alert archive / Colorado / Tornado Warnings in 2002
Tornado Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at Jun 3, 2002, 4:27 PM MDT for Rio Blanco County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2002, 4:27 PM MDT (22:27 UTC)
- Expired
- Jun 3, 2002, 4:45 PM MDT
- In force
- 18 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 105 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321 WFUS55 KGJT 032227 TORGJT COC103-032245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 427 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO * UNTIL 445 PM MDT * AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 14 MILES SOUTHWEST OF MEEKER...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... 5 MILES SOUTH OF MEEKER AT 445 PM MDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4004 10822 3986 10817 3991 10776 4012 10781
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:29 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 3, 2:29 PM MDT, 1 hour 58 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 229 PM MDT MON JUN 3 2002 VORT MAX RIDING TO NE IN FLOW AHEAD OF SPLIT TROUGH OVER ERN GREAT BASIN KICKING OFF CONVECTION. BEST UVV AND MOISTURE APPEAR TO HAVE MOVED NE AND OUT OF THE AREA EARLIER THIS AFTERNOON AFTER HELPING TO SPAWN ON SIGNIFICANT THUNDERSTORM OVER ROUTT COUNTY. SOUTHERN PORTION OF SPLIT TO MOVE OVER AZ/NM TNGT AND TUE. NORTHERN PORTION OF SPLIT TO MOVE THRU WRN CO FIRST HALF OF TUE. WITH FLOW TURNING TO NORTHWEST AND DRYING THEREAFTER. SHORTWAVE RIDGE BUILDS IN TUE AFTERNOON THROUGH THU WITH A WARMING TREND AND CONTINUED DRY CONDITIONS THRU THE END OF THE WEEK. CJC EXTENDED (FRI-MON)...THERE REMAINS MAJOR DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS THROUGH THIS PERIOD. FOCUSING ON MAINLY THE MRF (AVNX) AND ECMWF...THE TRENDS DIFFER BY SATURDAY. BOTH AGREE THAT A STRONG UPPER LOW OVER ALBERTA CANADA WILL SWING A PIECE OF ENERGY SOUTHEAST ACROSS THE PACIFIC NORTHWEST BY 12Z/SAT. THE DIFFERENCE OCCURS WITH THE TIMING AND STRENGTH OF THIS PIECE OF ENERGY. THE ECMWF IS SLOWER AND MORE AMPLIFIED SO THAT BY 12Z/SUN...A STRONG CLOSED UPR LOW SITS OVER NORTHERN UTAH WITH THE CWFA WITHIN STRONG PVA. THE MRF IS WEAKER AND MUCH MORE PROGRESSIVE...SWINGING THE ENERGY ACROSS ID/MT THEN ACROSS THE NORTHERN PLAINS BY SUNDAY... LEAVING OUR CWFA WITHIN WEAK NW FLOW AS THE DESERT SW RIDGE STRENGTHENS. AT THIS TIME...WILL LEAN TOWARD MORE PROGRESSIVE MRF GIVEN ORGIN OF TROUGH (CANADA) BUT THIS WILL HAVE TO BE CLOSELY MONITORED AS WE APPROACH THIS WEEKEND. DJN.83 .GJT...NONE.
In the hours before
Local storm report, Jun 3, 2:56 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4 N HAYDEN CO 60 MPH TSTM WIND GUST
06/03/02 ROUTT
REPORTED BY PUBLIC
JKLocal storm report, Jun 3, 2:56 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4 N HAYDEN CO 60 MPH TSTM WIND GUST
06/03/02 ROUTT REPORTED BY PUBLIC
JKThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:29 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 46 min |
| Jun 3, 3:41 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 49 min |
| Jun 3, 4:44 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 46 min |
Nearby
Tornado Warnings in Colorado, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.